Harmful Errors with Flecainide Suspension in Children
Flecainide is an oral class 1c antiarrhythmic drug that may be used to treat atrial fibrillation or supraventricular tachycardia, particularly when conventional treatment agents fail.
Flecainide is an oral class 1c antiarrhythmic drug that may be used to treat atrial fibrillation or supraventricular tachycardia, particularly when conventional treatment agents fail. It is only available commercially as 50-mg, 100-mg, and 150-mg tablets and must be compounded into a suspension when needed for small children. Unfortunately, errors during preparation and dosing of the suspension have led to serious overdoses that resulted in cardiac emergencies and required immediate therapeutic intervention. Overdoses can lead to seizures and cardiotoxicity, including ventricular tachycardia and fibrillation due to sodium channel blockade.1 Treatment includes sodium bicarbonate boluses or sodium chloride boluses and extracorporeal circulatory support.
The Institute for Safe Medication Practices (ISMP) first learned of a flecainide suspension—related error from a report submitted to ISMP in 2007. A 4-month-old infant had been receiving 8 mg twice daily as an 8-mg/mL suspension (1 mL per dose). When the dose was later increased to 10 mg, a suspension purported to be 10 mg/ mL was compounded. However, the baby’s mother complained that the suspension was too thick to withdraw from the bottle. The pharmacist asked the mother to return the suspension and elected to compound a 7-mg/mL suspension, instructing the parent to give 1.4 mL per dose. Due to a math error, this replacement suspension was actually compounded with 6 g (6000 mg) of flecainide instead of 600 mg. Therefore, each dose represented 100 mg, not 10 mg. Additional errors with compounded flecainide suspension have appeared in the literature.1-5 Unrecognized changes in drug concentration, math errors, labeling errors, and inaccurate dosing instructions led to the confusion in these cases. To reduce the risk of errors, standardize flecainide concentrations in both inpatient and outpatient pharmacies. A Michigan statewide collaboration has developed a publicly available set of voluntary standard concentrations for compounded liquid medications, including flecainide, for pediatric patients.6
Prescribers should order flecainide in terms of the milligram dose. This allows pharmacists to address the suspension concentration (mg/mL) and volume per dose, which should be expressed in milliliters (metric). For neonates and infants, a lower concentration may be required. If the drug is prescribed by volume (mL), the concentration must be specified or the prescriber must be contacted for clarification. Community pharmacies should dispense oral suspensions with a flow restrictor embedded in the neck of the bottle, along with a metric-only oral syringe to measure and administer doses. Remind the patient or parents to secure the child-resistant cap after each use. Label directions should include the dose in terms of mL (not teaspoonfuls), such as “Give flecainide 0.25 mL by mouth every 8 hours.” The pharmacy label should also include the concentration next to the drug name. Use “teachback” methods to demonstrate use and verify patient understanding.
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care Edition.
- Wang GS, Tham E, Maes J, Buchanan JA. Flecainide toxicity in a pediatric patient due to differences in pharmacy compounding. Int J Cardiol. 2012;161(3):178-179. doi: 10.1016/j.ijcard.2012.06.028.
- D’Alessandro CD, Rieder MJ, Gloor J, Freeman D, Buffo-Sequiera I. Life-threatening flecainide intoxication in a young child secondary to medication error. Ann Pharmacother. 2009;43(9):1522-1527. doi: 10.1345/aph.1L549.
- Riley B, Judge B, Veltman M. Flecainide toxicity in a newborn. 2014 Annual Meeting of the North American Congress of Clinical Toxicology (NACCT). Clin-Toxicol (Phila). 2014;52(7):802-803.
- Jang D, Hoffman R, Nelson L. A case of near-fatal flecainide overdose in a neonate successfully treated with sodium bicarbonate. J Emerg Med. 2013;44(4):781-783. doi: 10.1016/j.jemermed.2012.07.050.
- Kwan D, Vohra R, Dyer JE, Dornhoffer P. An infant with a heartbreaking medication error. Pediatr Emerg Care. 2014;30(12):e1-e5. doi: 10.1097/PEC.0000000000000320.
- Michigan collaborative standardization of compounded oral liquids: flecainide acetate suspension. Michigan Pediatric Safety Collaboration website. mipedscompounds.org/sites/default/files/standard-formulations/Flecainide_0.pdf. Published March 2014. Accessed February 3, 2016.